Iowa, 2015

Hail in Iowa, April 8, 2015

April 8, 2015 · NWS DMX · 3 events in 3 counties and zones

The overall parameters remained little changed during the day into the evening. Most unstable CAPE remained in the 1000 to 2000 J/kg range with CAPE in the -10 to -30 C layer of the atmosphere around 600 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The overall parameters remained little changed during the day into the evening. Most unstable CAPE remained in the 1000 to 2000 J/kg range with CAPE in the -10 to -30 C layer of the atmosphere around 600 J/kg. The atmosphere was moderately sheared with 45 kts of effective shear available. A warm front extended east to west along the southern Iowa border. During the evening, the low level jet increased to around 35 kts over the top of the frontal boundary. A band of elevated thunderstorms formed north of the front across central Iowa. The storms were just below severe levels, producing penny to nickel size hail from Guthrie County toward Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 5:51 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 5:51 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT WED APR 8 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 325 PM CDT WED APR 8 2015

SOMEWHAT COMPLEX EVOLUTION OF SYSTEM EXPECTED DURING THE TONIGHT
PERIOD AS UPPER SYSTEM CROSSES THE WEST.  DESPITE THE COOL EASTERLY
FLOW NEAR SURFACE...STRONG WARM ADVECTION IS UNDERWAY THIS AFTERNOON
WITH INCREASING SOUTHERLY 850MB FLOW AND GOOD THETA-E ADVECTION.
SPORADIC CONVECTION THAT HAS FIRED TODAY HAS BEEN IN THE THETA-E ADV
AXIS AS ITS MOVED NORTHEAST DURING THE DAY.  HAVE ALSO SEEN SURFACE
PRESSURE FALLS INCREASE RAPIDLY THIS AFTERNOON IN SOUTHERN IOWA IN
RESPONSE TO THE INCREASED WARM ADVECTION.  WILL LIKELY SEE ISOLD/SCT
CONVECTION PERSIST IN THE THETA-E ADVECTION MAX ACROSS THE NORTH
INTO THE EVENING WITH RELATIVELY QUIET CONDITIONS IN THE SOUTHWEST.
OTHER CONCERN THIS EVENING WOULD BE THE APPROACH OF THE SURFACE
BOUNDARY INTO SOUTHERN IOWA AND EXPECTED CONVECTION IN KS AND MO
THAT MAY RIDE INTO THE FAR SOUTHEAST CWA THIS EVENING. ANY STORMS
COULD HAVE THE POTENTIAL TO BE SEVERE IN THE SOUTHEAST GIVEN THE
STRONG INSTABILITY AND SHEAR ALREADY PRESENT.  WIND WOULD BE A
CONCERN AS WELL GIVEN THE SHALLOWING OF THE NEAR SURFACE COLD AIR.

OVERNIGHT...UPPER SYSTEM WILL PULL INTO THE PLAINS WITH DYNAMIC
FORCING INCREASING TOWARD DAYBREAK.  ANTICIPATE CONVECTION TO
DEVELOP AND BECOME WIDESPREAD FROM WESTERN IOWA INTO CENTRAL AND
NORTHERN PORTIONS OF THE STATE BY SUNRISE.  THE ELEVATED CONVECTION
TO THE WEST WILL LIKELY ONLY PRODUCE A HAIL THREAT LATE
TONIGHT...ALTHOUGH ANY CONVECTION FARTHER EAST NEAR SURFACE BOUNDARY
WOULD ALSO POSE A WIND THREAT.  SOME DECENT RAIN AMOUNTS WILL ALSO
BE POSSIBLE IN THE NORTHWEST LATE TONIGHT WITH STRONG MOISTURE
TRANSPORT INTO THE AREA.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 325 PM CDT WED APR 8 2015

MAIN FORECAST CONCERN FOR EXTENDED WILL BE PRECIPITATION AND
THUNDERSTORM CHANCES FOR THURSDAY AND THURSDAY NIGHT. SURFACE LOW
PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS SOUTHERN IOWA THROUGH
THE DAY. TRACK OF LOW WILL DETERMINE LOCATION AND EXTENT OF
THUNDERSTORMS AND POTENTIAL FOR SEVERE WEATHER ACROSS CENTRAL
IOWA. HOWEVER...MODELS REMAIN SOMEWHAT INCONSISTENT ON TIMING AND
LOCATION OF LOW WITH LATEST GFS AND NAM RUNS SLOWING PROGRESSION
BRINGING LOW INTO SOUTH CENTRAL IOWA BY 18Z...WHILE ECMWF AND GEM
REMAIN FASTER...WITH LOW FURTHER EAST BY 18Z. EITHER WAY...LOW
WILL PUSH QUICKLY EAST AND THREAT FOR SEVERE WEATHER WILL BE
LIMITED IN AREA ACROSS THE SOUTH AND EASTERN PORTIONS OF THE CWA.

ANTICIPATE ONGOING PRECIPITATION ACROSS THE NORTH AND WEST TO
PERSIST THROUGH THE DAY THURSDAY...WITH INCREASING CHANCE FOR
PRECIPITATION INTO THE AFTERNOON HOURS FURTHER EAST. AS LOW PUSHES
NORTH WILL SEE WRAP AROUND PRECIPITATION AREA ACROSS MUCH OF THE
CWA...WITH A MORE CONFINED THREAT AREA FOR STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. MODELS INDICATING
INSTABILITY WITH CAPE VALUES GENERALLY 1500 TO NEAR 2000 J/KG
NOTED A KOTM. HOWEVER...FURTHER NORTH AND WEST INSTABILITY IS
WEAKER. SHEAR IS NOT EXTREME...THOUGH SUFFICIENT TO ALLOW FOR
STORMS WHICH DEVELOP TO PERSIST. AS LOW LIFTS NORTHEAST WILL SEE
LINGER WRAP AROUND PRECIP INTO THE NORTH THROUGH THE EARLY EVENING
HOURS. MUCH COLDER AIR WILL PUSH IN BEHIND THE LOW WHICH MAY ALLOW
FOR A BRIEF PERIOD OF A RAIN/SNOW MIX IN THE NORTH BEFORE
PRECIPITATION ENDS. WINDS WILL BE STRONG AND GUSTY FROM THE
NORTHWEST BEHIND THE LOW...SOUNDINGS INDICATING NEAR 40KTS AT THE
TOP OF THE MIXED LAYER...WHICH MAY RESULT IN NEAR WIND ADVISORY
CRITERIA ACROSS MUCH OF THE CWA IN THE AFTERNOON...BUT GIVEN MODEL
UNCERTAINTY WILL NOT BE ISSUING HEADLINES ATTM.

BEHIND LOW COLDER AIR WILL PUSH INTO THE REGION WITH CAA AND
NORTHWESTERLY FLOW ALOFT. HAVE KEPT TEMPERATURES NEAR
GOING...THOUGH GENERALLY SLIGHTLY COOLER THROUGH FRIDAY AS SURFACE
HIGH PRESSURE SYSTEM PUSHES SOUTH. AS HIGH PUSHES EAST WAA AND
SOUTHERLY SURFACE FLOW WILL RETURN WITH TEMPERATURES WARMING
SATURDAY THROUGH THE END OF THE PERIOD. ADDITIONAL CHANCES FOR
THUNDERSTORMS WILL RETURN SUNDAY AS A BOUNDARY ASSOCIATED WITH A
CANADIAN LOW PRESSURE SYSTEM PUSHES ACROSS THE STATE. ANOTHER
CHANCE WILL COME AGAIN LATE IN THE PERIOD AS ANOTHER SURFACE LOW
PRESSURE SYSTEM IS EXPECTED TO LIFT NORTH FROM TX/OK PAN HANDLE
THROUGH KS/NE WITH WARM FRONT PUSHING THROUGH IOWA TUESDAY AHEAD
OF LOW PUSHING NORTH INTO IOWA NEAR END OF THE PERIOD. MODELS
CURRENTLY ARE IN GENERAL AGREEMENT WITH HANDLING OF SYSTEM AND
HAVE KEPT CHANCE POPS MONDAY THROUGH TUESDAY.

&&

.AVIATION...09/00Z
ISSUED AT 651 PM CDT WED APR 8 2015

WIDESPREAD IFR TO LIFR CIGS AND VSBYS WILL BE IN PLACE OVERNIGHT
ALONG WITH EAST TO NORTHEAST WINDS. A PERIOD OF VFR IS POSSIBLE
NEAR KOTM. THUNDERSTORM CHANCES ARRIVE AGAIN AFTER 06Z AND WILL
CONTINUE THROUGH THURSDAY MORNING. A BOUNDARY WILL MOVE THROUGH
DURING THE DAY THURSDAY AND WILL BRING A SWITCH TO GUSTY WEST TO
NORTHWEST WINDS. IN ADDITION ANOTHER AREA OF STRATUS AND RAIN WILL
MOVE IN DURING THE AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COGIL
LONG TERM...AWB
AVIATION...DONAVON
Hazardous weather outlook, Apr 8, 3:10 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT WED APR 8 2015

IAZ062-074-075-084>086-094>097-091100-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
410 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND AGAIN
DURING THE EARLY MORNING HOURS ON THURSDAY. A FEW STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF STORMS REMAINS ACROSS THE AREA INTO EARLY AFTERNOON
THURSDAY. A FEW STORMS MAY BE SEVERE DURING THIS TIME WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE BY LATE MORNING INTO THE EARLY AFTERNOON.

THERE WILL ALSO BE THE THREAT OF THUNDERSTORMS STARTING SUNDAY AND
CONTINUING INTO EARLY NEXT WEEK. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM THIS EVENING THROUGH EARLY
AFTERNOON THURSDAY.

IAZ025>028-033>039-044>050-057>061-070>073-081>083-092-093-091100-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
410 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW ISOLATED STORMS ARE POSSIBLE THIS EVENING WITH ANY SEVERE
THREAT FROM LARGE HAIL. THUNDERSTORMS WILL BECOME MORE WIDESPREAD
DURING THE EARLY MORNING HOURS ON THURSDAY...LARGE HAIL WILL BE
THE MAIN THREAT. DAMAGING WINDS WILL ALSO BE A THREAT MAINLY SOUTH
OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED THROUGH MIDDAY THURSDAY.
LARGE HAIL WILL CONTINUE TO BE THE MAIN THREAT.

THERE WILL ALSO BE THE THREAT OF THUNDERSTORMS STARTING SUNDAY AND
CONTINUING INTO EARLY NEXT WEEK. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO THURSDAY MORNING.

IAZ004>007-015>017-023-024-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
410 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SOME THUNDERSTORMS ARE EXPECTED TONIGHT ALTHOUGH THE SEVERE
WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY AND AGAIN
SUNDAY INTO EARLY NEXT WEEK. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 8, 3:46 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT WED APR 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             2 NNE PLEASANT HILL     41.62N 93.49W
04/08/2015  E0.75 INCH       POLK               IA   AMATEUR RADIO

            LOCATION ESTIMATED

1235 PM     HAIL             1 N DES MOINES          41.60N 93.62W
04/08/2015  E1.00 INCH       POLK               IA   PUBLIC

            REPORT VIA TWITTER

1235 PM     HAIL             3 NNW PLEASANT HILL     41.63N 93.53W
04/08/2015  E0.88 INCH       POLK               IA   PUBLIC

1234 PM     HAIL             1 NE DES MOINES         41.59N 93.60W
04/08/2015  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL

1230 PM     HAIL             2 WNW PLEASANT HILL     41.60N 93.56W
04/08/2015  M1.25 INCH       POLK               IA   PUBLIC

            PUBLIC REPORT OF HALF DOLLAR SIZE HAIL NEAR
            THE IOWA FAIRGROUNDS

1230 PM     HAIL             1 S DES MOINES          41.57N 93.62W
04/08/2015  E1.00 INCH       POLK               IA   PUBLIC

            REPORT FROM TWITTER

1225 PM     HAIL             DES MOINES              41.58N 93.62W
04/08/2015  E0.88 INCH       POLK               IA   BROADCAST MEDIA

1223 PM     HAIL             1 ENE DES MOINES INT AIR41.54N 93.65W
04/08/2015  M1.00 INCH       POLK               IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED QUARTER SIZE HAIL
            JUST SOUTH OF FLEUR DR. AND BELL AVE. ON THE
            SOUTH SIDE OF DES MOINES

1024 AM     HAIL             4 W OSCEOLA             41.02N 93.85W
04/08/2015  E1.25 INCH       CLARKE             IA   TRAINED SPOTTER

            LOTS OF HAIL, MOSTLY SMALL BUT A FEW LARGER
            STONES UP TO HALF DOLLAR SIZE. LASTED AT
            LEAST 5 MINUTES.

0917 AM     HAIL             CORNING                 41.00N 94.73W
04/08/2015  E1.75 INCH       ADAMS              IA   LAW ENFORCEMENT

            QUARTER TO GOLF BALL HAIL FALLING IN CORNING

0917 AM     HAIL             1 NE CORNING            41.00N 94.73W
04/08/2015  E1.75 INCH       ADAMS              IA   LAW ENFORCEMENT

0915 AM     HAIL             1 NW CORNING            41.00N 94.75W
04/08/2015  M1.00 INCH       ADAMS              IA   EMERGENCY MNGR

0915 AM     HAIL             1 NNW CORNING           41.00N 94.75W
04/08/2015  M1.00 INCH       ADAMS              IA   EMERGENCY MNGR

            ADAMS COUNTY EMERGENCY MANAGER REPORTED PEA
            TO QUARTER SIZED HAIL ACROSS THE NORTHWEST
            SIDE OF CORNING.

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Marshall

When
April 8, 8:35 PM CST
Where
Marshall County, State Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.020, -93.170

Hail, Guthrie

When
April 8, 8:39 PM CST
Where
Guthrie County, 0.69 mi N of Stuart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.510, -94.320

Hail, Story

When
April 8, 9:15 PM CST
Where
Story County, Ames
Measured
0.75 in hail
Reported by
Public
Coordinates
42.030, -93.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559227, 559228, 559229.